Self-Help: Easing Opiate Withdrawal Symptoms at Home
- Opiate Withdrawal
- Common Opiate Withdrawal Symptoms
- Easing Opiate Withdrawal Symptoms
- Helpful Reminders
The problem of opiate abuse is still as serious as ever, with more than 12 million people in the United States reportedly using prescription painkillers recreationally. Oxycodone, hydrocodone, heroin, and morphine are among the most commonly abused drugs in this category.
And though these drugs are beneficial when used for treating pain, they can also produce adverse effects for those who misuse them.
If your doctor prescribes an opiate, remember to follow their prescription carefully, because these drugs are habit-forming. People can easily develop dependence for these substances. Various health problems can manifest due to opiate abuse.
The bigger problem is addiction. Once a person is addicted, it can be extremely difficult to recover without medical assistance. Withdrawal symptoms are unpleasant, and often cause users to relapse.
If you or someone you love is suffering from opiate withdrawal, this article can help provide the information needed to ease the various symptoms. Remember that medical assistance is still necessary if the individual wants to get off the drug in the long term. But if withdrawal symptoms are unbearable, you can treat them at home while looking for the best treatment facility for the patient’s condition.
When a person becomes dependent on the drug, it means their body has already grown used to the drug’s presence in the system. It begins reacting negatively to the absence of opiates, causing withdrawal symptoms of various intensities.
Opiates are unlike most illicit substances, however. Unless the person is also abusing another substance, opiate withdrawal is not normally life threatening. Also, it should be noted that you should not try going through opiate withdrawal at home if you have diabetes or a preexisting heart condition. It is still best to seek medical assistance.
If you quit using opiates after developing dependence, you will likely experience uncomfortable symptoms. They can be hard to manage, so be sure to do so with the help of your family members or close friends. Do not attempt it alone.
Some of the opiate withdrawal effects may even cause serious health complications. The intensity of such effects will depend on the person’s level of dependence.
Common Opiate Withdrawal Symptoms
Opiate withdrawal may occur in two phases. During the first phase, the individual may experience muscle aches, agitation, anxiety, teary eyes, runny nose, restlessness, excessive sweating, and also excessive yawning.
The second phase may involve symptoms such as diarrhea, rapid heartbeat, nausea, vomiting, and abdominal cramps.
These two phases may last anywhere from a week to a month.
After these initial phases, long term withdrawal symptoms may manifest. These latter effects are less physical, and more psychological. The individual may experience behavioral changes during this time.
Easing Opiate Withdrawal Symptoms
If you really want to go through withdrawal using home remedies, you’ll need to be prepared. Do not quit the drug abruptly. It is better to detox by gradually lowering your intake. You will need to manage your own withdrawal symptoms.
However, keep in mind that addiction is a condition that makes you act more compulsively. This means self-regulating your intake may be harder than it sounds. It can cause you to relapse.
During this detoxification, vomiting and diarrhea are common. They could lead to serious complications due to dehydration. Drink plenty of hydrating fluids to prevent this.
There are certain over-the-counter medications that can help with this problem. Loperamide (Imodium) may work well against diarrhea. For people experiencing nausea, dimenhydrinate (Dramamine) may help.
Acetaminophen (Tylenol) may be used to treat body aches and pains.
Just remember not to take any medication in higher doses or for longer than is recommended. You do not want to add any more complications to your current situation.
Withdrawal may last for a while, but if you don’t think you are getting any better with home remedies, discuss the problem with your doctor.
Finding the right rehabilitation facility can speed up your recovery significantly. It doesn’t need to be an inpatient treatment unless your condition calls for it. Many treatment centers offer outpatient treatment, so you can stay at home with the people you love while you’re focused on recovering. This will involve frequent visits to the hospital.
Stay comfortable and safe. Withdrawal symptoms may cause you to act irrationally, but try not to get yourself or anyone around you in danger. Keep your mind occupied with your other hobbies. Read a book, watch a movie at home, stay in bed, and avoid other distractions.Call 855-227-9535 Now To Check Your Insurance Benefits
Inform the people around you that you are attempting to ease the withdrawal process. Get their support and have them check on you every now and then.
Stay hydrated and well-rested. This may be a challenging situation, but recovering from opiate addiction is worth the hard work.
Navigation: What is a Narcotic? Percocet: Is it a Narcotic? Did you know that in 2015, 8.4 percent of seniors in high school r...
It’s really insane how people can do anything, even the most dangerous or craziest ideas just to fund their drug addiction. There are ...